Need help on going off Elavil

Discussion in 'Fibromyalgia Main Forum' started by mjgkennedy, Oct 31, 2005.

  1. mjgkennedy

    mjgkennedy New Member

    I have been on Elavil now for about 8 years on and off.

    Three times I tried going off it and had to go back on again due to side effects.

    This time I am determined. The sweating is killing me. I suppose the fact I went off HRT a year ago isnt helping either as I feel I am still Menapausal.

    My allergies were never worse and I am getting swollen lips now very often and getting hives and itching like mad.

    There is no one here I can go to as the doctors havent a clue. I feel as Elavil is a histimane it is bringing out my allergies. It also isnt helping much with sleeping anymore either and I seem to be very weepy for nothing.

    If I had known about the side effects years ago I would not have gone on it. The other reason I was put on it was also nerve pain and TMJ disorder. I am not looking forward to the pain again of this.

    I am a mess at present and would appreciate any help you can give me.

    Mary
  2. Smiffy

    Smiffy Member

    You may need to reduce your dosage gradually, until eventually you are taking a 10mg tablet cut in half, every night then every other night before taking none at all. Good luck, let us know how you get on! xxx
  3. fivesue

    fivesue New Member

    Guess I'd better go see what I posted it to because I was sure I wrote a response to you post.

    It was about sweating and hives and all that junk...How you should go off gradually. Probably if you did a search on Google or some other search engine, you could get the directions on how to stop. Worth a try. I just halved it and then halved it again and then stopped. It was no big thing for me. I hope that will be the same for you.

    Anyway, it is either brain fog or I posted it to some other thread or I wrote it and just went back instead of posting, but whatever, I'm sorry about the problems and I hope you can get this under control soon.

    Take care,
    Sue


    PS: I checked, and I didn't respond to your thread. Now that's weird because I knew what I had written, and I know I had looked at it before. "Outer Limits" music plays here! (-: The next post is good...seems like she is in your shoes. [This Message was Edited on 11/01/2005]
  4. cjr2003

    cjr2003 New Member

    Hi, I thought I would respond to your post since I have had similar symptoms from trying to go off of Trazodone, which I have taken for sleep for 10 years plus.
    I itch from head to toe nonstop sometimes. I do not have hives or any visual rash or anything, but I itch so bad, it keeps me from sleeping. This started when I went off of my Trazodone, around the second week of detox. I beleive it is a withdrawal symptom. I wish I had a magic answer for you, but I have noticed that taking Benadryl helps me. I have allergies bad anyhow, but this itching is a new thing brought on by going off of the Trazodone. It can sure drive ya crazy, I know that for sure! Take care I hope you find some relief. LOL Carla
  5. justlooking

    justlooking New Member

    I started taking Elavil several years ago for headache prevention. It was supposed to help them, but after abuot 2 years on it, I was still having killer headaches and began to experience periods of depression.
    I had/have NEVER had a problem with depression and wasn't taking the Elavil for depression, only as a headache preventive medication, but after a couple of episodes of depression I went to my Dr and we decided to go off of it.
    WOW, it almost killed me literally... I went into a terrible depression with constant thoughts of suicide. This went on for about 2 weeks before these episodes ended.
    Afterwards I researched Elavil and found out it is a common side effect (imagine depression a side effect of an anti-depressant) Now I refuse to take anti-depressants or any medication that is prescribed off label!! I haven't had any episodes of severe depression since.

    So be prepared for the possibility of dealing with the side effect of a deep depression. Make sure you have loved ones to monitor you in case this happens!!!

    Sincerely
    JL
  6. mjgkennedy

    mjgkennedy New Member

    Many thanks everyone for your replies.

    Am not looking forward to the withdrawls and Christmas being so near which is a stressful time for me anyway.

    Anyway I am going to try.

    I will not have the support of my family and its at a time like this you need them.

    None of trhem including my husband understand FM, or me suffering from Candida or Chemical Sensitivities. My daughter who is 34 comes home to stay and uses scent which effects me and when I say anything she just pretends doesnt hear.

    At least I have one very good and supportive e-mail friend who understands more than anyone does.

    Its a pity we cant e-mail each other here.

    Mary

    .
  7. FibroJo

    FibroJo New Member

    Mary, even if your family and husband do not understand FM they should certainly understand medication withdrawal. Talk to them, explain the side effects of going off and ask for their help. Good luck, God Bless and always remember you have all of us.
  8. FibroJo

    FibroJo New Member

  9. lalmasy

    lalmasy New Member

    I was put on Elavil for fibro. muscle pain and it did wonders except for the weight gain (25mg). After a few months I was feeling so much better so I thougt I could just stop it.........WRONG. I had one of the worst flares! You have to slowly cut down your dose, over several weeks. I am currently on 10 mg and it had taken me 6 months to get here. Good Luck!
  10. Jeanne-in-Canada

    Jeanne-in-Canada New Member

    and it helped a bit w/ morning stiffness. The benefits wore off though, and the I lost my appetite and started getting anxious where I usually don't have anxiety. I weaned slowly, but it wasn't a biggy for me.

    You may want to try a low dose of St. John's Wort to see if you are compatible w/ it. side effects are rare, and it can help immensely. It lowers my pain and doses of painkillers, PMS symptoms and severerity of cramps so much. I didn't realize how much anxiety I had until I took it. I take a break from it when it's not needed in the summer so the effects don't wear off from chronic use (as so many things do w/ us). I start on it slow, as a low dose w/ work for a several mths, but I've only ever needed 600 mgs (I'm still at 300 mgs now). The recommended dose is 900, but I haven't needed that. I wean off it slowly when I take my breaks, it's not painful to wean, just better to be safe than sorry.

    Good luck.


    Jeanne
  11. brie

    brie New Member

    I too went thru the withdrawal . I had been on it for 4 Years for sleep when the doctor decided this was not a good drug to be on any longer. Isn't it wonderful how they made these decisions after you been taking something for years. Well anyone , the withdrawal was awful but worth it . I didn't realize how this drug effected how I felt everyday. And I have to tell you ;You will feel better. What i can remember about withdrawing was I was unable to sleep at all for days ;maybe weeks. Very upset and cranky probably was putting it mildly. Good Luck My prayers are with you as you will feel better without this drug.